Indiana, 2014

Strong Wind in Indiana, March 14, 2014

March 14, 2014 · NWS PAH · 6 events in 6 counties and zones

Strong winds gusted to around 45 mph. The highest measured wind gust in southwest Indiana was 48 mph at the Evansville airport.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong winds gusted to around 45 mph. The highest measured wind gust in southwest Indiana was 48 mph at the Evansville airport. The second highest measured gust was 45 mph at Oakland City in Gibson County. Ahead of a cold front that extended from northeast Illinois to southwest Missouri, strong southwest winds occurred during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 5:47 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 14, 5:47 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
647 AM CDT Fri Mar 14 2014

.UPDATE...
ISSUED AT 647 AM CDT FRI MAR 14 2014

Revised aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Sunday night)
ISSUED AT 330 AM CDT FRI MAR 14 2014

Main forecast concerns include winds today and precipitation
potential Saturday night through Sunday night, including whether a
mix with snow will be a factor.

A split zonal upper level flow pattern will continue into the first
part of the weekend. Mainly dry weather and warmer temperatures will
result. Highs today and Saturday are forecast to reach the lower to
mid 60s. A weak frontal boundary will bring an increase in clouds
this afternoon and evening, but rain should not be an issue given
the relatively dry conditions aloft. In addition, strong and gusty
winds will develop today. By late morning and afternoon, sustained
southerly winds of 20 to 25 mph will occasionally gusts as high as
30 to 40 mph. This is below our criteria for a Wind Advisory, but
worth mentioning nonetheless. Relative humidity this afternoon
should be somewhat higher than yesterday. However, minimum relative
humidity in the 30 to 35 percent range is low enough with the
combination of strong winds and dry vegetation to indicate an
elevated fire weather concern.

Models are now in good agreement that much of Saturday will be dry
as the potential for rain showers remains just southwest of the
immediate region. Temperatures will be similar to today with highs
in the lower to mid 60s. By Saturday night, the approach of southern
stream energy and low pressure developing over the southern Plains
will yield our next rain event. Given the good agreement among the
GFS, GEM, ECMWF, and NAM, we introduced categorical PoPs over the
southern half of the region Saturday night, then area wide on
Sunday. Model forecast instability parameters suggest that most of
the thunder potential should remain just south of the immediate
area. Event total precipitation will range from as little as one
quarter to one half inch along Interstate 64, to as much as an inch
across much of southeast Missouri and western Kentucky.

As temperatures fall into the 30s by late Sunday afternoon and
evening, a brief mix with snow cannot be ruled out before the
precipitation comes to an end. The GFS continues to be the fastest
model to end precipitation, while the last few hours of the NAM
appear to hang onto it far too long. At this point, our forecast
reflects a blend of the GFS, GEM and ECMWF. If any snow were to
fall, we do not believe it would be enough to create substantial
travel impacts. However, given the often tricky interaction of the
northern and southern streams, I would not rule anything out at this
point. Temperatures by daybreak Monday will range from 25 to 30
degrees as dry weather returns.

.LONG TERM...(Monday through Thursday)
ISSUED AT 330 AM CDT FRI MAR 14 2014

The primary signal amongst the 00Z GFS, GEM, and ECMWF is a full
latitude mid/upper level trough moving eastward from the Plains
toward the upper midwest/western Great Lakes Tuesday through
Wednesday night. The models all have high amplitude ridging on both
coasts, so a slow-moving larger-scale trough would seem to make
sense over the central part of the country.

The models do vary in the details of the storm system. The GFS is
the most extreme, with a deep and compact occluded system, while the
ECMWF and GEM have open waves. There are differences in the surface
low track as well, with the GEM taking it through our area, and the
others taking it well to our north.

No matter how you slice it, it all points to a reason to mention
chancy PoPs across the region Tuesday night through Wednesday night.
It should be all rain, but will have to watch for some elevated
instability. Right now the model's Showalter Indices are well above
zero, so will just mention showers.

The remainder of the work week will be dry. The ECMWF has tried to
bring more energy southward on the backside of the Wednesday storm
system and even has some light QPF with it. This is a bit too
small-scale to have enough confidence to mention PoPs in day 7.

North winds will be weakening Monday, as the weekend storm system
moves well east of the region. South or southeast winds will pick up
later Monday night and south winds should increase and become gusty
Tuesday ahead of the mid-week storm system. Temperatures Monday will
be well below normal with high pressure building over the region,
but Tuesday will rebound to near normal levels.

With the consensus of guidance taking the surface low northeast well
to our north Wednesday, winds will veer to due west behind the
front, and quickly back to southwest or south Thursday. As a
result, temperatures should not take much of a hit and would expect
readings to remain near normal Wednesday through Friday.

&&

.AVIATION...
ISSUED AT 647 AM CDT FRI MAR 14 2014

Main concern continues to be winds today. With winds around 2k feet
at 50 to 60 knots, will keep mention of low level wind shear through
15Z. Thereafter, some of the stronger winds will mix down to the
surface. Gusts around 30 knots are expected through the afternoon.
Otherwise, high clouds will be on the increase today ahead of an
approaching trough. Winds will diminish overnight as the weak trough
passes through. Overall conditions will remain VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Mar 14, 3:28 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
428 AM CDT FRI MAR 14 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS ARE FORECAST TODAY. SUSTAINED SOUTHWEST WINDS
15 TO 25 MPH WILL OCCASIONALLY GUSTS AS HIGH AS 30 TO 40 MPH. THE
COMBINATION OF THE STRONG WINDS WITH DRY VEGETATION WILL MAKE FOR
ELEVATED FIRE CONDITIONS...PARTICULARLY FROM LATE MORNING THROUGH
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS SOME POTENTIAL THAT RAIN COULD MIX WITH OR CHANGE TO SNOW
BEFORE ENDING LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. HOWEVER...NO
IMPACTS TO TRAVEL ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Gibson

When
March 14, 11:00 AM CST to 4:00 PM CST
Where
Gibson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
March 14, 11:00 AM CST to 4:00 PM CST
Where
Pike forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
March 14, 11:00 AM CST to 4:00 PM CST
Where
Posey forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Vanderburgh

When
March 14, 11:00 AM CST to 4:00 PM CST
Where
Vanderburgh forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
March 14, 11:00 AM CST to 4:00 PM CST
Where
Warrick forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
March 14, 11:00 AM CST to 4:00 PM CST
Where
Spencer forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501538, 501539, 501540, 501541, 501542, 501543.